Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 31, 2002, 5:15 PM EDT for Lycoming County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 5:15 PM EDT (21:15 UTC)
- Expired
- May 31, 2002, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lycoming County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:35 PM EDT | Thunderstorm Wind 50 E | Williamsport, PA | Trees were reported down in Williamsport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
642 WUUS51 KCTP 312115 SVRCTP PAC081-312200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 514 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN PENNSYLVANIA * UNTIL 600 PM EDT. * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WATERVILLE...OR 9 MILES NORTHWEST OF JERSEY SHORE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JERSEY SHORE AT 525 PM. TROUT RUN AT 530 PM. DUBOISTOWN AND COLLOMSVILLE AT 535 PM. WILLIAMSPORT AND LOYALSOCKVILLE AT 540 PM. ELIMSPORT AND MONTOURSVILLE AT 545 PM. MONTGOMERY AT 550 PM. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. $$ LAT...LON 4149 7725 4126 7747 4106 7716 4127 7647 DANGELO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:35 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 31, 2:35 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 235 PM EDT FRI MAY 31 2002 EAST TO WEST LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NRN PA AS EXPECTED. WILL MAINTAIN CHANCE POPS ENTIRE CWA FOR THIS EVENING AS ACTIVITY IS RATHER SCATTERED IN COVERAGE...HIGH CHANCE N...LOW CHANCE S. ONCE CONVECTION DIES DOWN EXPECT MOST AREAS TO BE MAINLY CLEAR OVERNIGHT. MOSTLY SUNNY DAY AND WARM EXPECTED FOR SAT. BUMPED UP MAX TEMPS FOR SAT AS WE WILL BE IN WARM SECTOR AHEAD OF SECONDARY COLD FRONT. THIS FRONT WILL PRODUCE SCT SHOWERS/TSTMS SAT AFTN/EVE...BUT NOT EXPECTED TO BE AS STRONG AS TODAY. REMAINDER OF FCST LOOKS GOOD. HPC NEW DAY 7 FOR NEXT FRI HAS COLD FRONT MOVING THROUGH STATE ...THUS WILL INCLUDE CHANCE SHOWERS/TSTMS. GETTING BUSY...GOTTA GO. WRKMIS OUT. ZONES TO FOLLOW. .CTP...SEVERE TSTM WATCH 359 TIL 00Z NRN HALF OF CWA. GARTNER
In the hours before
Special weather statement, May 31, 11:35 AM EDT, 5 hours 40 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-312000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1135 AM EDT FRI MAY 31 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA TODAY... A COLD FRONT WILL MOVE ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON ...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. WITH WARM AND VERY HUMID AIR IN PLACE AHEAD OF THE FRONT...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP GARTNER/GRUMM
Special weather statement, May 31, 2:55 PM EDT, 2 hours 20 minutes before
PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-010000- SPECIAL WEATHER STATEMENT...RETRANSMITTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT FRI MAY 31 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CENTRE...CLEARFIELD...CLINTON...COLUMBIA...ELK... LYCOMING...MCKEAN...MONTOUR...NORTHUMBERLAND...POTTER...SNYDER... SULLIVAN...TIOGA...UNION...AND WARREN. A STRONG COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST THROUGH THE STATE THIS AFTERNOON AND EVENING. THE FRONT WILL BE BRINGING DRIER AND COOLER AIR INTO A WARM AND UNSTABLE AIR MASS. STRONG WINDS ALOFT WILL CAUSE THESE STORM CELLS TO MOVE VERY QUICKLY...AND BRING THE POSSIBILITY OF DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE FROM THESE STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THE COLD FRONT WILL PUSH TO THE SOUTH OF THE WATCH AREA BY 8 PM...ENDING THE THREAT OF SEVERE WEATHER FOR NORTH CENTRAL PENNSYLVANIA. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND LARGER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:30 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 30 min |
| May 31, 3:39 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 21 min |
| May 31, 3:57 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 48 min |
| May 31, 4:08 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 37 min |
| May 31, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 40 min |
| May 31, 4:44 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 46 min |
| May 31, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 62 min |
| May 31, 5:40 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Huntingdon | 95 min |
| May 31, 6:21 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 39 min |
| May 31, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 46 min |
| May 31, 7:18 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 27 min |
| May 31, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.